Overview
Why QT Risk Changes the Plan
An antipsychotic does not create arrhythmia risk in isolation.
CNPLE
CNPLE
An antipsychotic does not create arrhythmia risk in isolation. Risk rises when a drug that delays ventricular repolarization is given to a patient with limited repolarization reserve—for example, someone with hypokalemia, hypomagnesemia, bradycardia, structural heart disease, congenital susceptibility, or another QT-affecting medication. The same prescription can therefore be reasonable in one patient and unsafe in another. For a Canadian NP assessing or prescribing within provincial authority, the practical question is: what is this patient’s baseline risk, what has changed, and what action does the ECG or symptom pattern require? A QTc above 500 ms or an increase of 60 ms or more from pretreatment is not a benign monitoring result. Syncope, near-syncope, palpitations, seizure, or new dizziness may signal ventricular dysrhythmia even before torsades is captured. Apply the current Health Canada product monograph, provincial formulary requirements, and local ECG or telemetry protocol—especially for ziprasidone and parenteral haloperidol. The sections that follow connect the electrical mechanism to risk assessment, diagnostic monitoring, medication selection, and the emergency sequence for torsades de pointes.
Unlock full lesson + practice questions
5 more sections with scenarios, priorities, and review drills.
Final rapid review before practice
Next study step
Finish the lesson first, then choose a focused activity to apply what you just reviewed.
Continue studying
Sign in to save progress on this lesson.
Unlock the interactive lesson quiz with a plan that includes this CNPLE pathway. You can still explore topic-filtered questions from the bank hubs below.